Minnesota, 2009

Hail and Damaging Wind in Minnesota, June 27, 2009

June 27, 2009 · NWS FGF · 2 events in 2 counties and zones

An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 5:14 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 27, 5:14 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 PM CDT SAT JUN 27 2009

.DISCUSSION...
WE WILL BE REMOVING SEVERE WORDING FROM THE GRIDS...WITH STORMS
NOT GOING SEVERE WITH THE LACK OF INSTABILITY AND THE BEST SHEAR
IN THE FAR SOUTH. THERE MAY BE A FEW STORMS THAT BECOME MARGINALLY
SEVERE THROUGH 9 PM...BUT FEELING IS THAT HAIL WILL REMAIN BELOW
SEVERE LIMITS. THE BEST POTENTIAL WILL BE IN THE SOUTH NEAR
STRONGER SHEAR...BUT CAPES ARE ONLY AROUND 500-1000J/KG. A STRONG
UPPER LOW IS ROTATING THROUGH THOUGH...SO EXPECT CONVECTION
THROUGH AT LEAST SUNSET MOVING FROM NORTH TO SOUTH. WE WILL REMOVE
ALL NORTHERN COUNTIES FROM THE SEVERE THUNDERSTORM WATCH AND KEEP
THE SOUTHERN COUNTIES IN. OTHER THAN THAT...MINIMAL CHANGES NEEDED.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE REGION THIS
EVENING. VFR CONDITIONS WILL DOMINATE...BUT IFR/MVFR
CEILINGS/VISIBILITIES MAY BE OBSERVED WITH STRONGER STORMS. GIVEN
SCATTERED AND SOMEWHAT RANDOM NATURE OF CONVECTIVE DEVELOPMENT...
KEPT 18 UTC TAF FORECAST DRY. HAVING SAID THAT...FREQUENT UPDATES
ARE LIKELY THE NEXT 12 HOURS AS CONVECTIVE SITUATION UNFOLDS.
BREEZY NORTHWEST WIND WILL PERSIST WITH GUSTS FROM 25 TO 30 KTS
POSSIBLE AT ALL TAF SITES THROUGH SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT SAT JUN 27 2009/

SHORT TERM...
CENTER OF 500 MB SPIN OVER CNTRL ND ATTM AND THIS WILL PROGRESS
EAST-SOUTHEAST THRU FCST AREA THE REST OF THE AFTN AND EARLY EVE.
COLD AIR ALOFT COMBINED WITH JUST ENOUGH SFC HEATING RESULTING IN
STEEP LAPSE RATES AND THE POTENTIAL FOR MULTI-CELL STORMS
PRODUCING 1 INCH HAIL. 0-6 KM SHEAR IS WEAK SO LONG LIVED
SUPERCELLS ARE NOT EXPECTED. INTERESTING ENOUGH A NARROW LINE OF
STORMS HAS FORMED FROM ROLLETTE TO NEAR GRAND FORKS JUST ON THE
NORTH SIDE OF THE VORT MAX CENTER.  THIS LINE HAS NOT MOVED TOO MUCH.

WILL LET CHC TSTMS RIDE THRU 02Z THEN SHIFT FOCUS INTO NW MN WHERE
ACTIVITY WILL LIKELY END OVERNIGHT.

ON SUNDAY...COLD POOL MOVES EAST BUT ENOUGH INSTABILITY AROUND TO
GENERATE SOME -SHRA OR -TSRA IN NORTH CENTRAL MN ROX-ADC AREAS EASTWARD.

EARLY NEXT WEEK SHOWS HIGH PRESSURE RIDGING INTO THE AREA TO THE
WEST OF A VERY SLOW MOVING UPR LOW OVER THE ERN GREAT LAKES.

LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

NO MAJOR CHANGES TO THE LONG-TERM FORECAST GIVEN MORE SIGNIFICANT
NEAR-TERM CONCERNS. GFS/ECMWF IN RELATIVE AGREEMENT WITH THE LONG-
WAVE SYNOPTIC PATTERN THROUGH NEXT WEEKEND. BOTH MODELS SHOW LARGE
UPPER LEVEL LOW ACROSS THE GREAT LAKES/NEW ENGLAND WITH A BUILDING
RIDGE ACROSS THE WESTERN CONUS...LEAVING THE FORECAST AREA IN NORTH-
NORTHWEST FLOW ALOFT. KEPT FORECAST DRY THROUGH FRIDAY WITH NO
APPARENT FOCUSING MECHANISMS FOR CONVECTION. HOWEVER...DID INTRODUCE
CHANCE POPS SATURDAY AS SHORT WAVE TROUGH FROM WEST CENTRAL CANADA
BREAKS THROUGH THE WEST COAST RIDGE AND ACROSS THE NORTHERN PLAINS.
TEMPERATURES FOR THE PERIOD WILL BE PLEASANT...WITH HIGHS IN THE MID
70S TO LOW 80S AND OVERNIGHT LOWS IN THE 50S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jun 27, 5:52 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SAT JUN 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

NG

In the hours before

Local storm report, Jun 27, 2:02 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
302 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     5 S ROCKLAKE            48.72N 99.25W
06/27/2009                   TOWNER             ND   PUBLIC

0245 PM     TORNADO          5 N CANDO               48.56N 99.20W
06/27/2009                   TOWNER             ND   PUBLIC

0250 PM     FUNNEL CLOUD     10 NW CANDO             48.59N 99.36W
06/27/2009                   TOWNER             ND   PUBLIC

0255 PM     HAIL             4 E LARIMORE            47.91N 97.54W
06/27/2009  E0.25 INCH       GRAND FORKS        ND   FIRE DEPT/RESCUE

0255 PM     HAIL             3 N STARKWEATHER        48.50N 98.88W
06/27/2009  E0.50 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jun 27, 2:15 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          9 NW CANDO              48.58N 99.34W
06/27/2009                   TOWNER             ND   PUBLIC

            ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
            LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
            ELEVATIONS OBSCURED BY TREE LINE.

0313 PM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
06/27/2009  E0.25 INCH       RAMSEY             ND   CO-OP OBSERVER

&&

MEWENS
Special weather statement, Jun 27, 3:20 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 PM CDT SAT JUN 27 2009

NDZ014-015-024-026-027-272215-
GRAND FORKS ND-EDDY ND-BENSON ND-RAMSEY ND-NELSON ND-
420 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NELSON COUNTY...RAMSEY
COUNTY...BENSON COUNTY...EDDY COUNTY...NELSON COUNTY AND GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 515 PM CDT

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DEVILS LAKE TO
NEAR GRAND FORKS...MOVING TO THE SOUTH AT 15 MPH.

THUNDERSTORMS WILL REMAIN NEAR...
LAKOTA...LARIMORE...GRAND FORKS AND DEVILS LAKE THROUGH 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4829 9901 4804 9754 4770 9771 4787 9918
TIME...MOT...LOC 2118Z 015DEG 13KT 4818 9892 4798 9771

DTR
Local storm report, Jun 27, 3:23 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/27/2009  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jun 27, 5:02 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     5 S ROCKLAKE            48.72N 99.25W
06/27/2009                   TOWNER             ND   PUBLIC

0245 PM     TORNADO          5 N CANDO               48.56N 99.20W
06/27/2009                   TOWNER             ND   PUBLIC

0250 PM     FUNNEL CLOUD     10 NW CANDO             48.59N 99.36W
06/27/2009                   TOWNER             ND   PUBLIC

0255 PM     HAIL             3 N STARKWEATHER        48.50N 98.88W
06/27/2009  E0.50 INCH       RAMSEY             ND   TRAINED SPOTTER

0255 PM     HAIL             4 E LARIMORE            47.91N 97.54W
06/27/2009  E0.25 INCH       GRAND FORKS        ND   FIRE DEPT/RESCUE

0255 PM     TORNADO          9 NW CANDO              48.58N 99.34W
06/27/2009                   TOWNER             ND   PUBLIC

            ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
            LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
            ELEVATIONS OBSCURED BY TREE LINE.

0313 PM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
06/27/2009  E0.25 INCH       RAMSEY             ND   CO-OP OBSERVER

0414 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/27/2009  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

PROGERS
Special weather statement, Jun 27, 5:39 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT SAT JUN 27 2009

MNZ003-NDZ039-280030-
CLAY MN-CASS ND-
639 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY COUNTY IN
NORTHWEST MINNESOTA AND CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 730 PM CDT

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. THE STORM WAS LOCATED 4 MILES WEST OF REILES
ACRES...OR 7 MILES NORTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT
30 MPH.

THE THUNDERSTORM WILL BE NEAR...
REILES ACRES AT 645 PM CDT...FARGO AT 650 PM CDT...MOORHEAD AT 655
PM CDT...DILWORTH AT 700 PM CDT...INTERSTATE 29 BETWEEN MILE MARKER
67 AROUND 645 PM CDT...AND MILE MARKER 66 AROUND 650 PM CDT...

INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 349 AROUND 650 PM
CDT...AND MINNESOTA MILE MARKER 14 AROUND 720 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4698 9768 4698 9771 4724 9771 4725 9684
      4699 9683 4687 9644 4668 9660 4676 9679
      4663 9680 4663 9768
TIME...MOT...LOC 2339Z 299DEG 27KT 4693 9693

DK

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 27, 5:47 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
46.860, -96.760

The wind gust was measured by a Davis Weather system.

Hail, Wadena

When
June 27, 6:20 PM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.630, -95.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168122, 168121.